Louisiana, 2011

Ice Storm and Winter Weather in Louisiana, February 3 to 4, 2011

February 3 to 4, 2011 · NWS LCH · 17 events in 17 counties and zones

A strengthening upper level low over western Texas began to push east-northeast across southwest Louisiana from the morning of February 3 into February 4. At the surface, temperatures were generally above freezing, but dewpoints were well below freezing.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.8 million
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A strengthening upper level low over western Texas began to push east-northeast across southwest Louisiana from the morning of February 3 into February 4. At the surface, temperatures were generally above freezing, but dewpoints were well below freezing. This allowed for a mix of freezing rain and sleet to develop across south central Louisiana during the early morning hours on February 3. A mix of freezing rain, sleet, and snow then spread across the remainder during the late morning hours of February 3rd, with a changeover to all freezing rain by the afternoon. Freezing rain then continued into the morning of February 4th before ending.

Most of central Louisiana along and north of U.S. Highway 190 received over one quarter of an inch of ice accumulation, with some areas seeing up to one half inch of ice. This resulted in widespread power outages to tens of thousands of customers, especially across Rapides, Evangeline, and St. Landry Parishes. Scattered trees, tree limbs, and power lines were snapped due to the weight of the ice. Dozens of car accidents were reported, with major roadways such as Interstate 49 in Alexandria closed due to ice accumulation.

Further to the south, areas of southern Louisiana received from around one tenth to nearly one quarter of an inch of ice accumulation. Scattered power outages occurred, with the most across Acadia Parish. Dozens of car accidents were reported around Lake Charles, Lafayette, and Franklin, with several major roadways such as Interstate 10 and U.S. Highway 90 being closed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Feb 2, 11:46 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Feb 2, 11:46 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1146 PM CST WED FEB 2 2011

.DISCUSSION...
UPDATED FIRST PERIOD TEMPERATURES TO ACCOUNT FOR LATEST
TRENDS...WHICH RESULTED IN A SMALL INCREASE IN FORECAST LOWS.
READINGS ARE STILL EXPECTED TO FALL INTO HARD FREEZE CRITERIA...SO
NO ADJUSTMENT WAS NECESSARY TO THE HAZARD.

A COUPLE OF CONCERNING DEVELOPMENTS HAVE EMERGED IN LATEST MODEL
DATA FOR TOMORROW...LOWER TEMPERATURES AND HIGHER QPF AMOUNTS.
GIVEN THE INCREASING PROBABILITY THAT WARNING CRITERIA WILL BE MET
FROM THE GOLDEN TRIANGLE INTO LAKE CHARLES...HAVE REPLACED THE
ADVISORY IN THESE AREAS WITH A WINTER STORM WATCH. PRECIPITATION
TYPE ACROSS THE REGION CONTINUES TO BE PROBLEMATIC...WITH MORE
FREEZING RAIN AND SLEET SHOWING UP IN DETERMINATION METHODS THAN
SNOW. WILL LET THE MIDSHIFT FURTHER EVALUATE THIS AS ADDITIONAL
DATA BECOMES AVAILABLE.

13

&&

.PREV DISCUSSION... /ISSUED 1104 PM CST WED FEB 2 2011/

AVIATION UPDATE...REGARDING 06Z TAF ISSUANCE. ALTOCUMULUS AT
AROUND 9K FT HAS OVERSPREAD THE AREA. CLOUDINESS INCOMING AHEAD
OF OUR NEXT POTENTIAL WEATHER MAKER NOW OVER NEW MEXICO AS A MID
LEVEL LOW.

SYSTEM TO MAKE AN EASTWARD ADVANCE THURSDAY BRINGING DETERIORATING
WEATHER CONDITIONS TO THE AREA WITH AN UNUSUAL POTENTIAL FOR WINTER
TYPE PRECIPITATION. PRECIP TO INITIALLY SPREAD INTO THE ACADIANA
AREA THURSDAY MORNING INCLUDING ARA AND LFT. FORECAST SOUNDINGS
SUGGEST LOW LEVELS WILL BE SUFFICIENTLY COOL BELOW AN ELEVATED
WARM LAYER FOR A SLEET/FREEZING RAIN MIX. AS THE DAY
PROGRESSES WITH WARMING SURFACE TEMPERATURES ABOVE FREEZING...WILL
CARRY A RAIN/SLEET MIX BEFORE RETURNING BACK TO SLEET/FREEZING
RAIN GOING THROUGH THE EVENING HOURS. BELIEVE PRECIP WILL HOLD OFF
UNTIL AFTERNOON FOR LCH AND BPT. WILL START OUT WITH A CHANCE OF
LIGHT RAIN/SLEET...SWITCHING TO FREEZING RAIN/SLEET AFTER SUNSET.
FURTHER NORTH AT AEX WITH COOLER TEMPERATURES IN PLACE...EXPECTING
PRECIP AS A FREEZING RAIN/SNOW MIX.

ONSET OF PRECIPITATION AT ALL SITES WILL BE ACCOMPANIED BY LOWERING
CEILINGS INTO MVFR. WINDS WILL REMAIN NEAR STEADY AT AROUND 10
KNOTS FROM THE NORTH THROUGH THIS TAF PACKAGE.

MARCOTTE

PREV DISCUSSION... /ISSUED 644 PM CST WED FEB 2 2011/

AVIATION UPDATE...REGARDING 00Z TAF ISSUANCE. ALTOCUMULUS AT
AROUND 9K FT HAS OVERSPREAD OUR SOUTHERN TAF SITES OF BPT/LCH/LFT
AND ARA. THESE MID LEVEL CLOUDS WILL ADVANCE INTO CENTRAL
LOUISIANA INCLUDING AEX AS THE NIGHT PROGRESSES. CLOUDINESS INCOMING
AHEAD OF OUR NEXT POTENTIAL WEATHER MAKER NOW OVER NEW MEXICO AS A
MID LEVEL LOW.

SYSTEM TO MAKE AN EASTWARD ADVANCE THURSDAY BRINGING DETERIORATING
WEATHER CONDITIONS TO THE AREA WITH AN UNUSUAL POTENTIAL FOR WINTER
TYPE PRECIPITATION. PRECIP TO INITIALLY SPREAD INTO THE ACADIANA
AREA THURSDAY MORNING INCLUDING ARA AND LFT. FORECAST SOUNDINGS
SUGGEST LOW LEVELS WILL BE SUFFICIENTLY COOL BELOW AN ELEVATED
WARM LAYER FOR A SLEET/RAIN MIX. AS THE DAY PROGRESSES A CHANGE-
OVER TO ALL RAIN THROUGH THE AFTERNOON IS EXPECTED AS LOW LEVEL
TEMPERATURES MODIFY. ANY PRECIP IS NOT EXPECTED TO REACH THE LCH
AND BPT TERMINALS UNTIL AFTERNOON...AND WILL REMAIN A RAIN/SLEET
MIX. FURTHER NORTH AT AEX WITH FORECAST SOUNDS REMAINING AT OR
BELOW FREEZING...ANY PRECIP WILL FALL IN THE FORM OF LIGHT SNOW.

ONSET OF PRECIPITATION AT ALL SITES WILL BE ACCOMPANIED BY LOWERING
CEILINGS INTO MVFR. WINDS WILL REMAIN NEAR STEADY AT AROUND 10
KNOTS FROM THE NORTH THROUGH THIS TAF PACKAGE.

MARCOTTE

PREV DISCUSSION... /ISSUED 520 PM CST WED FEB 2 2011/

SYNOPSIS...
WITHIN THE SURFACE LAYER...A COLORADO HIGH WILL BUILD SOUTHEAST THROUGH
THE WESTERN GULF OF MEXICO...ITS OUTER PERIPHERY BEING MARKED BY A
STATIONARY FRONT EXTENDING THROUGH TAMPA TO THE BAY OF CAMPECHE.

WITHIN THE LOWER TROPOSPHERE...THE BERMUDA HIGH RIDGES WESTWARD ACROSS
CENTRAL FLORIDA AND INTO THE MIDSECTION OF THE GULF OF MEXICO.

AT MIDTROPOSPHERE...SHORTWAVES WILL ROTATE AROUND A DEEP CUTOFF OVER
DESERT OLD MEXICO...TRAVELING NORTHEAST AND PASSING OVER THE WESTERN
GULF COAST STATES.

DISCUSSION...

FOR TONIGHT...ADVECTIVE COOLING WILL BE ONGOING. INCOMING CANADIAN
AIR...HAVING AN EXTENSIVE OVER SNOW-COVERED TRAJECTORY...WILL RIDE
IN ON BLUE NORTHERS. HARD FREEZE WARNINGS ARE IN EFFECT.

INCOMING CARIBBEAN AIR WILL UPSLIDE OVER ARCTIC AIR IN PLACE AT
THE SURFACE. PASSING DISTURBANCES ALOFT WILL GIVE AN ADDED BOOST TO
THE UPSLIDING CARIBBEAN AIR. MAINLY RAIN IS EXPECTED. SOME FREEZING
DRIZZLE MAY BE MIXED IN WITH THE RAIN...MAINLY ACROSS SOUTH
CENTRAL LOUISIANA.

FOR THURSDAY NIGHT...FREEZING RAIN AND ICE PELLETS ARE EXPECTED
EAST OF A LAKE CHARLES TO ALEXANDRIA LINE...WHILE SNOW AND ICE
PELLETS ARE EXPECTED WEST OF THE LINE. THIS DIVIDING LINE WAS
BASED ON A SURFACE TO 850MB AND THE 850-700 MB PARTIAL THICKNESS
ANALYSES. SEE ADVISORIES AND WATCHES LISTED BELOW.

THE WINTRY PRECIPITATION WILL PERSIST DURING THE MORNING HOURS...
TAPERING OFF A LIGHT RAIN IN THE AFTERNOON. THE EARLY-MORNING
COMMUTE MAY BE DIFFICULT.

MARINE...
COLD CANADIAN AIR SLIDING OVER A RELATIVELY WARM SEA SURFACE WILL
MAKE FOR GUSTY NORTHERLY WINDS.

IN ADDITION...NORTHERLY WINDS WILL GIVE AN ADDED BOOST TO THE EBB
TIDE...WITH THE ACTUAL READINGS RUNNING ABOUT A FOOT BELOW THE
MEAN LOWER LOW WATER.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  25  34  27  39 /  10  60  90  70
KBPT  25  35  27  40 /  10  40  80  60
KAEX  23  34  27  41 /  10  40  80  60
KLFT  26  33  30  42 /  10  70  90  70

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...HARD FREEZE WARNING UNTIL 10 AM CST THURSDAY FOR ACADIA-ALLEN-
     AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-EVANGELINE-IBERIA-
     JEFFERSON DAVIS-LAFAYETTE-LOWER ST. MARTIN-RAPIDES-ST.
     LANDRY-ST. MARY-UPPER ST. MARTIN-VERMILION-VERNON.

     WINTER STORM WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY
     MORNING FOR ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-
     EVANGELINE-JEFFERSON DAVIS-LAFAYETTE-RAPIDES-ST. LANDRY-
     UPPER ST. MARTIN-VERNON.

     WINTER WEATHER ADVISORY FROM NOON THURSDAY TO 9 AM CST FRIDAY
     FOR CAMERON-IBERIA-LOWER ST. MARTIN-ST. MARY-VERMILION.

TX...HARD FREEZE WARNING UNTIL 10 AM CST THURSDAY FOR HARDIN-JASPER-
     JEFFERSON-NEWTON-ORANGE-TYLER.

     WINTER STORM WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY
     MORNING FOR HARDIN-JASPER-JEFFERSON-NEWTON-ORANGE-TYLER.

GM...SMALL CRAFT ADVISORY UNTIL 6 PM CST THURSDAY FOR COASTAL WATERS
     FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-COASTAL
     WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
     COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL
     CITY, LA OUT 20 NM-WATERS FROM CAMERON, LA TO HIGH ISLAND,
     TX EXTENDING FROM 20 NM TO 60 NM-WATERS FROM INTRACOASTAL
     CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM-
     WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
     LA EXTENDING FROM 20 NM TO 60 NM.

     LOW WATER ADVISORY UNTIL 6 AM CST THURSDAY FOR CALCASIEU LAKE-
     SABINE LAKE-VERMILION BAY.

&&
Hazardous weather outlook, Feb 2, 5:45 AM CST, 19 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
545 AM CST WED FEB 2 2011

LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-031300-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
CAMERON-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-TYLER-JASPER-
NEWTON-HARDIN-JEFFERSON-ORANGE-
545 AM CST WED FEB 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
ARCTIC AIR WILL PREVAIL OVER THE AREA. LOW TEMPERATURES WILL BE IN
THE LOWER 20S ACROSS THE LAKES AREA OF SOUTHEAST TEXAS AND CENTRAL
LOUISIANA TO MID 20S ALONG INTERSTATE 10...TO UPPER 20S NEAR THE
COAST. A HARD FREEZE WARNING WILL BE IN EFFECT FOR ALL BUT SOUTH
CENTRAL LOUISIANA...WITH A FREEZE WARNING IN EFFECT FOR SOUTH
CENTRAL LOUISIANA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A VERY COLD AIR MASS WILL REMAIN IN PLACE THROUGH FRIDAY. AN UPPER
LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA ON THURSDAY NIGHT INTO
FRIDAY. THERE WILL BE A CHANCE OF SLEET MIXED WITH FREEZING
RAIN...MAINLY NORTHWEST OF A LAFAYETTE TO CAMERON LINE ON THURSDAY
NIGHT INTO EARLY FRIDAY MORNING. THERE WILL BE A CHANCE OF SOME
ICE ACCUMULATION DURING THAT TIME FRAME...AND INTERESTS SHOULD
CONTINUE TO MONITOR THIS DEVELOPING SITUATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ430-432-435-450-452-455-470-472-475-031300-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-
545 AM CST WED FEB 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT
STRONG NORTH WINDS WILL CONTINUE WITH SUSTAINED WINDS BETWEEN 20
AND 25 KNOTS WITH GUSTS TO 30 KNOTS OVER THE NEAR SHORE AND OUTER
WATERS. THE NORTH WINDS WILL HELP LOWER WATER LEVELS IN COASTAL
LAKES AND BAYS...WITH LOW WATER CONDITIONS EXPECTED DURING LOW
TIDE TIMES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE STRONG NORTH WINDS WILL CONTINUE INTO EARLY FRIDAY BEFORE
WINDS DIMINISH OVER THE WEEKEND. ANOTHER COLD FRONT WILL MOVE
ACROSS ON MONDAY NIGHT WITH STRONG NORTH WINDS BEHIND IT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

RUA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter weather, 8 ice storm. Local standard time, as filed.

Winter Weather, Iberia

When
February 3, 1:00 AM CST to February 4, 10:00 AM CST
Where
Iberia forecast zone
Property damage
$10,000
Reported by
Law Enforcement

Winter Weather, St. Mary

When
February 3, 1:00 AM CST to February 4, 10:00 AM CST
Where
St. Mary forecast zone
Property damage
$25,000
Reported by
Law Enforcement

Winter Weather, Lower St. Martin

When
February 3, 1:00 AM CST to February 4, 10:00 AM CST
Where
Lower St. Martin forecast zone
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
30.129, -91.608 (the zone’s center; the record gives no point)

Ice Storm, Vernon

When
February 3, 8:00 AM CST to February 4, 10:00 AM CST
Where
Vernon forecast zone
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
31.108, -93.184 (the zone’s center; the record gives no point)

Ice Storm, Rapides

When
February 3, 8:00 AM CST to February 4, 10:00 AM CST
Where
Rapides forecast zone
Property damage
$1.0 million
Reported by
Law Enforcement
Coordinates
31.199, -92.533 (the zone’s center; the record gives no point)

Ice Storm, Avoyelles

When
February 3, 8:00 AM CST to February 4, 10:00 AM CST
Where
Avoyelles forecast zone
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
31.076, -92.001 (the zone’s center; the record gives no point)

Ice Storm, Beauregard

When
February 3, 8:00 AM CST to February 4, 10:00 AM CST
Where
Beauregard forecast zone
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
30.649, -93.343 (the zone’s center; the record gives no point)

Ice Storm, Allen

When
February 3, 8:00 AM CST to February 4, 10:00 AM CST
Where
Allen forecast zone
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
30.653, -92.828 (the zone’s center; the record gives no point)

Ice Storm, Evangeline

When
February 3, 8:00 AM CST to February 4, 10:00 AM CST
Where
Evangeline forecast zone
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
30.729, -92.406 (the zone’s center; the record gives no point)

Ice Storm, St. Landry

When
February 3, 8:00 AM CST to February 4, 10:00 AM CST
Where
St. Landry forecast zone
Property damage
$250,000
Reported by
Law Enforcement
Coordinates
30.599, -92.006 (the zone’s center; the record gives no point)

Ice Storm, Acadia

When
February 3, 8:00 AM CST to February 4, 10:00 AM CST
Where
Acadia forecast zone
Property damage
$100,000
Reported by
Law Enforcement

Winter Weather, Calcasieu

When
February 3, 8:00 AM CST to February 4, 10:00 AM CST
Where
Calcasieu forecast zone
Property damage
$10,000
Reported by
Law Enforcement

Winter Weather, Jefferson Davis

When
February 3, 8:00 AM CST to February 4, 10:00 AM CST
Where
Jefferson Davis forecast zone
Property damage
$10,000
Reported by
Law Enforcement

Winter Weather, Lafayette

When
February 3, 8:00 AM CST to February 4, 10:00 AM CST
Where
Lafayette forecast zone
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
30.207, -92.064 (the zone’s center; the record gives no point)

Winter Weather, Upper St. Martin

When
February 3, 8:00 AM CST to February 4, 10:00 AM CST
Where
Upper St. Martin forecast zone
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
30.129, -91.608 (the zone’s center; the record gives no point)

Winter Weather, Cameron

When
February 3, 8:00 AM CST to February 4, 10:00 AM CST
Where
Cameron forecast zone
Property damage
$5,000
Reported by
Law Enforcement

Winter Weather, Vermilion

When
February 3, 8:00 AM CST to February 4, 10:00 AM CST
Where
Vermilion forecast zone
Property damage
$5,000
Reported by
Law Enforcement

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2011Every state in 2011This day in weather historyWarnings in Louisiana, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285681, 285682, 285683, 285666, 285667, 285668, 285669, 285670, 285671, 285672, 285673, 285674, 285675, 285676, 285677, 285678, 285679.